Utah, 2003

Lightning Strike in Utah, July 19, 2003

July 19, 2003 · NWS GJT · 1 event in 1 county or zone

Lightning struck a government employee duplex at the Needles housing area of Canyonlands National Park. A hole was blown in the roof of the duplex.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck a government employee duplex at the Needles housing area of Canyonlands National Park. A hole was blown in the roof of the duplex. The phone system in the housing community was knocked out of service. The thunderstorm which produced this damaging lightning bolt also ignited two wildfires near the housing complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 19, 1:19 PM MST, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 1:19 PM MST, 6 hours 26 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
219 PM MDT SAT JUL 19 2003

SHORT TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...RIDGE OVER THE
INTERMOUNTAIN WEST WILL SLOWLY SHIFT WEST OVER THE GREAT BASIN
THROUGH EARLY MONDAY. ETA MODEL CROSS SECTIONS SHOWING INCREASED MID-
LEVEL MOISTURE THROUGH THIS PERIOD. MOISTURE AND SEVERAL WEAK
WAVES ARE GENERATING CONVECTION OVER THE CWA THIS AFTERNOON. WITH
LITTLE SHEAR EXPECT SLOW MOVEMENT OF STORMS..MAIN FORECAST CONCERN
WILL BE LIGHTNING AND LOCALLY HEAVY RAIN IN SOME LOCATIONS. ADEQUATE
MOISTURE AND FORCING WILL ALLOW CONVECTION TO CONTINUE AFTER
MIDNIGHT. AFTER PARTIAL CLEARING LATE TONIGHT AND SUNDAY MORNING...
EXPECT ANOTHER ROUND OF CONVECTION SUNDAY AFTERNOON AND EVENING. LOW
LEVEL FLOW BECOMES MORE NORTHERLY WITH H7 TEMPS COOLING 1-2 DEGREES.
WITH CLOUDS AND SLIGHT COOLING ALOFT...TEMPS MAY HAVE A DIFFICULT
TIME REACHING A RECORD TYING TENTH DAY IN ROW OF 100 OR MORE DEGREES
FOR GRAND JUNCTION. WITH MID-LEVEL DRYING BY LATE SUNDAY NIGHT...
PARTIAL CLEARING IS EXPECTED.

MONDAY...NORTHERLY FLOW INTENSIFIES...CONCURRENTLY WITH SOME
DRYING ALOFT. TEMPERATURES LIKELY TO BE A BIT COOLER AS WELL. LIKE
THE CURRENT TREND OF SCATTERED MTN CONVECTION WITH ISOLATED CHANCE
VALLEYS.

TUESDAY-THURSDAY...MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT
WITH THE HIGH PRESSURE CELL BEING NUDGED WESTWARD AS DEEP TROF GETS
CARVED OUT OVER THE GREAT LAKES. THIS IS EXPECTED TO BRING A DRIER
MORE NORTHERLY UPPER LEVEL FLOW ALOFT TO OUR REGION. MDLS INDICATE
HIGH TO BE CENTERED OVER THE NRN GREAT BASIN. THIS NRN POSITION WILL
GREATLY LIMIT ITS ABILITY TO PULL SUBTROPICAL MSTR NORTHWARD...BUT
LOW LEVEL CIRCULATION AND RESIDUAL MOISTURE TRAPPED UNDER THE RIDGE
WILL KEEP SCATTERED TSTM COVERAGE OVER THE MTNS. HIGH PRESSURE WILL
SHIFT SOUTHWARD WEDNESDAY AND THURSDAY AS SIGNIFICANT SHORT WAVE
ENERGY TRAVERSES CANADA. THIS WILL ALLOW FOR A SLOW INCREASE IN
SUBTROPICAL MOISTURE. TEMPERATURES TO REMAIN ABOVE NORMAL. MC

FRIDAY-SATURDAY...STRONG UPPER LEVEL HIGH PRESSURE PROGGED
TO REMAIN CENTERED OVER THE FOUR CORNERS VICINITY. GFS CONTINUES TO
ADVERTISE A SHORTWAVE BRUSHING THE NORTH OVER THE WEEKEND....
FLATTENING THE RIDGE. THIS MAY COOL THINGS OFF A LITTLE...BUT A LONG
WAYS OUT. WILL CONTINUE WITH ABOVE NORMAL TEMPERATURES WITH AFTERNOON
AND EVENING CONVECTION. TAL

.GJT...NONE.
Hazardous weather outlook, Jul 19, 4:45 AM MST, 15 hours before
COZ001>014-017>023-UTZ022>025-027>029-201145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND CONTINUE
THROUGH LATE TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE
VALLEYS TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY BE DRY IN
NATURE...BUT THE MAJORITY OF THE STORMS THAT FORM SHOULD BRING
WETTING RAINS.  DUE TO THE SLOW MOVEMENT OF THE STORMS...A FEW MAY
PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY
CREEKS AND SMALL STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 50
MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL
ACCOMPANY THE STRONGER STORMS.

HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS TODAY...
WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 98 TO 108 DEGREES
FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND ANY SUDDEN RISES OF SMALL CREEKS AND STREAMS.

COLTON

The radar

The Grand Junction radar (KGJX), 212 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, San Juan

When
July 19, 7:45 PM MST
Where
San Juan County, 24 mi WSW of La Sal Jct
Property damage
$1,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379545.